Texas, 2013

Drought in Texas, July 1 to 31, 2013

July 1 to 31, 2013 · NWS SJT · 14 events in 14 counties and zones

The long lasting West Central Texas Drought is approaching its third year. S.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The long lasting West Central Texas Drought is approaching its third year. A heavy rainfall event that fell across the Big Country in July resulted in a downgrade to extreme drought from exceptional drought across the northern Big Country counties by the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 30, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 PM CDT SUN JUN 30 2013

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES OVERNIGHT
AND MONDAY. APPEARS THAT SHOWERS AND THUNDERSTORMS IN EASTERN NEW
MEXICO AND ADJACENT FAR WEST TEXAS WILL TRACK ALMOST DUE SOUTH...
AND WILL STAY WEST OF OUR TAF SITES LATE TONIGHT AND MONDAY
MORNING. THIS WILL BE MONITORED OVERNIGHT POSSIBLE UPDATES.
ASSOCIATED HIGH CLOUD SHIELD WITH THIS CONVECTION WILL OVERSPREAD
WEST CENTRAL TEXAS OVERNIGHT INTO MONDAY MORNING. LIGHT WINDS
OVERNIGHT WILL BECOME EAST MONDAY MORNING...AND NORTH-NORTHEAST AT
7-11 KT BY EARLY MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT SUN JUN 30 2013/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES TONIGHT
AND MONDAY. SCATTERED SHOWERS THIS EVENING ARE DEVELOPING ALONG A
BAND EXTENDING FROM RUNNELS COUNTY SOUTH ACROSS CONCHO COUNTY AND
INTO SOUTHWESTERN MCCULLOCH COUNTY. ASSOCIATED OUTFLOW BOUNDARY
IS MOVING SLOWLY TO THE WEST. EXPECT THESE SHOWERS TO REMAIN EAST
OF THE KSJT TERMINAL...BUT WILL MONITOR RADAR FOR POSSIBLE UPDATES
WITH THE KSJT TAF. CARRYING VCSH AT KBBD UNTIL 01Z. ANY REMAINING
SHOWERS SHOULD DISSIPATE LATE THIS EVENING. WITH UNCERTAINTY ON
WHETHER CONVECTIVE DEVELOPMENT IN NORTHEASTERN NEW MEXICO AND
PARTS OF THE TEXAS PANHANDLE WILL BE ABLE HOLD TOGETHER LONG
ENOUGH TO REACH PARTS OF WEST CENTRAL TEXAS OVERNIGHT...HOLDING
OFF WITH ANY MENTION OF SHRA/TSRA AT THE TAF SITES. THE BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS ON MONDAY WILL BE WEST OF OUR
AREA. SHOULD HAVE AT LEAST AN INCREASE IN HIGH CLOUD COVERAGE
OVERNIGHT INTO THE DAY MONDAY ACROSS OUR AREA. LIGHT MAINLY EAST
WINDS TONIGHT WILL BECOME NORTHEAST /POSSIBLY MORE NORTHERLY/ AT
7-11 KT BY MIDDAY MONDAY.

PREV DISCUSSION... /ISSUED 338 PM CDT SUN JUN 30 2013/

SHORT TERM...
NORTH TO NORTHWEST UPPER LEVEL FLOW WILL CONTINUE THROUGH MONDAY
WITH A STRONG RIDGE OUT WEST AND A DEEP TROUGH OVER THE EASTERN HALF
OF THE CONUS. THE INFLUENCE OF THE UPPER LEVEL TROUGH WILL RESULT
IN MUCH COOLER TEMPERATURES THROUGH MONDAY AS THE THERMAL RIDGE
REMAINS WELL TO OUR WEST WITH A COOL NORTHEASTERLY FLOW REGIME IN
THE LOW LEVELS. EXPECTING ONLY ISOLATED SHOWERS AND THUNDERSTORMS
MAINLY SOUTH OF THE BIG COUNTRY THROUGH EARLY EVENING WITH THE
POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO DIVE SOUTHEAST OFF THE
HIGHER TERRAIN TO OUR NORTHWEST AFTER MIDNIGHT. FLOW ALOFT IS A
BIT MORE NORTHERLY TONIGHT AND LATEST MODEL RUNS INDICATE THAT
CONVECTION WILL BE FARTHER WEST COMPARED TO LAST NIGHT AND AFFECT
MAINLY WESTERN PORTIONS OF THE BIG COUNTRY...CONCHO VALLEY AND NORTH
EDWARDS PLATEAU. KEPT SLIGHT CHANCE TO CHANCE POPS GOING ACROSS
THIS AREA AFTER MIDNIGHT INTO MONDAY MORNING WITH DRY CONDITIONS
ELSEWHERE. NO SEVERE WEATHER IS EXPECTED BUT A FEW STORMS MAY
CONTAIN SOME BRIEF GUSTY WINDS.

TEMPERATURES WILL BE PLEASANT TONIGHT WITH OVERNIGHT LOWS IN THE
60S. BELOW NORMAL TEMPERATURES IN STORE FOR MONDAY WITH HIGHS IN
THE MID AND UPPER 80S. IT IS INTERESTING TO NOTE THAT THE LATEST
MAV GUIDANCE IS SHOWING HIGHS IN THE LOWER 80S ACROSS SOUTHWEST
SECTIONS ON MONDAY AND THESE NUMBERS MAY NOT BE FAR OFF DEPENDING
ON HOW MUCH CONVECTIVE DEBRIEF CLOUDINESS LINGERS THROUGHOUT THE
DAY.

24

LONG TERM...
UPPER RIDGE WILL REMAIN OVER THE WESTERN CONUS THROUGH THE
EXTENDED WITH AN UPPER TROUGH REMAINING OVER THE EASTERN CONUS.
THE EASTERN UPPER LOW CENTERED OVER THE WESTERN GREAT LAKES WILL
PROJECT A TROUGH AXIS SOUTHWESTWARD INTO CENTRAL TEXAS ON
THURSDAY...DEVELOPING A CLOSED LOW OVER THE NORTHERN TEXAS AND
OKLAHOMA REGION ON FRIDAY...PER THE 12Z ECMWF. THE GFS ALSO HAS
AN UPPER TROUGH AXIS INTO CENTRAL TEXAS ON THURSDAY WITH A CLOSED
UPPER LOW DEVELOPING OVER EAST TEXAS ON SATURDAY. THE ECMWF
CONTINUES TO BE MORE OPTIMISTIC THAN THE GFS IN THE PROJECTION OF
RAINFALL ASSOCIATED WITH THIS UPPER LEVEL TROUGH. LEANING TOWARD
THE ECMWF...WILL MAINTAIN RAINFALL AS PER PREVIOUS FORECAST FOR
THURSDAY AND FRIDAY.

AFTERNOON HIGHS WILL REMAIN COOLER THAN CLIMO THROUGH MOST OF THE
EXTENDED...GENERALLY IN THE UPPER 80S. SHOULD SEE LOWER 90S BY
THE COMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  85  63  85  61 /  10  10  10  10   5
SAN ANGELO 	 66  87  64  87  62 /  20  30  10  10   5
JUNCTION 	 67  87  59  87  60 /  20  20  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 1:53 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT SUN JUN 30 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AND AGAIN AFTER MIDNIGHT. THE MAIN THREATS
WILL BE GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON
MONDAY AND AGAIN TOWARDS THE END OF THE WEEK. THE MAIN THREATS
WILL BE BRIEF GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Callahan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Callahan County in a severe drought.

Drought, Nolan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County in a severe drought.

Drought, Kimble

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Kimble County in a severe drought.

Drought, Menard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Menard County in a severe drought.

Drought, Mason

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Mason County in a severe drought.

Drought, Schleicher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Schleicher County in a severe drought.

Drought, Sterling

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sterling County in a severe drought.

Drought, Sutton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sutton County in a severe drought.

Drought, Taylor

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Taylor County in a severe drought.

Drought, Fisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County in an extreme drought.

Drought, Jones

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County in an extreme drought.

Drought, Shackelford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in an extreme drought.

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in an extreme drought.

Drought, Throckmorton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County in an extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468109, 468119, 468120, 468121, 468124, 468126, 468127, 468128, 468129, 468130, 468131, 468132, 468133, 468134.